Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 356, NWS Birmingham, AL

June 19, 2003Jefferson County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 19, 2003, 7:16 AM CDT for Jefferson County, Tuscaloosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 7:16 AM CDT (12:16 UTC)
Expired
Jun 19, 2003, 7:45 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Tuscaloosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS54 KBMX 191216
SVRBHM
ALC073-125-191245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 AM CDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA
  EASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 745 AM CDT

* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BESSEMER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT 
DAMAGING WIND...IN EXCESS OF 60 MPH...AND HEAVY RAINFALL. PEOPLE 
OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3342 8720 3325 8726 3325 8699 3345 8675
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 3:00 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CDT THU JUN 19 2003

FORECAST QUANDARIES...AREAL COVERAGE/PROBABLITY OF PRECIPITATION
(POP)....FLOODING POTENTIAL...CLOUD COVERAGE...TEMPERATURES.

OK...CLEARING SKIES NOTED ACROSS N CENTRAL LOCATIONS. SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUING ACROSS SE ZONES. ISOLATED
DENSE FOG DEVELOPING NE ZONES...OTHERWISE ONLY PATCHY FOG...WITH
SOME LOW STRATUS DEVELOPMENT. SATURATED GROUND CONDITIONS NE...
WITH IN EXCESS OF TWO INCHES OF RAINFALL YESTERDAY NEAR ANNISTON.
STATIONARY FRONT OF LAST SEVERAL DAYS CONTINUES TO PUSH NEWD IN
ATLANTIC STATES. WELL DEVELOPED CANADIAN HIGH PRESSURE SETTLING
INTO MIDWEST. UPPER LEVEL TROUGH STRETCHING FROM E GREAT LAKES SWD
INTO TX. OPEN GULF PATTERN CONTINUING...WITH BEST INSTABILITY ACROSS
SW ZONES.

00Z TUE REGIONAL MODEL EVOLUTIONS THRU 00Z SUN IN GENERAL
AGREEMENT...ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION
AGAIN POINTING TOWARD A COMPROMISE SOLUTION. IN GENERAL AGREEMENT
WITH THIS...BUT GFS CONTINUES...LIKE PREVIOUS RUNS...TO PERFORM
BETTER WITH PASSAGES OF SHORTWAVE DISTURBANCES ALOFT. AS WITH LAST
SEVERAL NIGHTS...GOOD MODEL RUN TO RUN CONSISTENCY. THUS...WILL LEAN
TOWARD COMPROMISE SOLUTION...WITH GFS BREAKING ANY DISCREPANCIES
AGAIN.

MODELS DEVELOPING FRONT AND PUSHING IT TO NEAR TN BORDER BY THIS
EVENING...AND INTO CENTRAL AL...BY FRI MORNING. MODELS NOT
BRINING MAIN UPPER LEVEL TROUGH THRU...AND THIS WILL ONLY BE THE
S END...WITH BEST DYNAMICS STILL TO THE NE...UNTIL THU NIGHT.
WHEN DRIER AIR...AND THUS A LESS OF A CHANCE OF CONVECTION...
EXPECTED.

GFS DEPICTING UPPER LEVEL DISTURBANCE ACROSS NE ZONES THIS
AFTERNOON...AND ACROSS GULF THIS EVENING. THUS...MOST OF AREA WILL
EXPERIENCE ONLY DIURNAL BASED CONVECTION. MODELS SHOWING SLIGHT
INCREASE IN PRECIP WATER VALUES FROM PRESENT VALUES THRU DAY.
DO NOT THINK...ACROSS N ZONES...THAT CONVECTION WILL BE AS
WIDESPREAD AS YESTERDAY.

FLOODING CONCERNS FOR TODAY CENTER AROUND NE ZONES...AND SOME
RATHER LOW FLASH FLOOD GUIDANCE VALUES...AROUND 1 INCH CLEBURNE
TO 1.6 ETOWAH COUNTIES. THUNDERSTORMS THAT DUE DEVELOP MAY HAVE
LOCALIZED HEAVY RAINFALL...BUT BELIEVE POTENTIAL FOR HIGHER AMOUNTS
MORE LIMITED TODAY THAN YESTERDAY...AS PRECIP WATER VALUES THIS
AFTERNOON WILL BE DOWN FROM YESTERDAY/S AFTERNOON VALUES. WILL AT
THIS TIME HOLD OFF ON ISSUANCE OF A FLASH FLOOD WATCH FOR THESE
LOCATIONS TODAY. HOWEVER...THIS SITUATION WILL NEED TO BE MONITORED
CAREFULLY..

MAY HAVE TO DEAL WITH SOME LOW STRATUS AND PATCHY DENSE FOG IN ZONES
THIS MORNING...WILL MAKE FINAL DECISION AT PRESS TIME PER
OBSERVATIONS AND SATELLITE IMAGERY...BUT WILL GO WITH PTCLDY SKIES
N TO MOCLDY S TODAY. WILL GO WITH MORNING ISOLATED WORDING TO
SCATTERED AFTERNOON N AND TREND TO TOWARD LIKELY POPS ALL DAY SE.

AGAIN...QUESTION WHETHER FRONT IS GOING TO GET AS FAR SOUTH AS
MODELS ADVERTISE. BUT CANADIAN HIGH RATHER STRONG FOR THIS TIME
OF YEAR. WILL TAKE A BLENDED APPROACH HERE...AND WILL GO WITH LOW
SCT POPS N TO LIKELY S. WILL CONTINUE WITH PTCLDY SKIES WORDING
N TO MOCLDY WORDING S.

AS FOR FRI...WITH QUESTIONABLE FRONTAL POSITION INTO S ZONES
BY FRI EVENING...WILL GO WITH A SLIGHT CHANCE N TO SCT S. WILL
HOWEVER...GO WITH PTCLDY WORDING ALL AREAS. WILL EVEN GO WITH
ISOLATED EVENING POPS FOR FRI NIGHT FAR S...AS FRONT MAY NOT
PUSH THIS FAR.

OTHERWISE...MODELS SUPPORTING CURRENT WORDING OF REMAINDER OF
FORECAST...AND WILL MAKE ONLY MINOR CHANGES IF ANY.

THANKS FOR COORDINATION HUN...FFC...MOB...TAE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BHM BB 085/070/085/063/088 50/30/30/0/0
MGM EB 087/072/086/068/090 60/30/40/20/0

.BHM...NONE.
89
JBW
Hazardous weather outlook, Jun 18, 1:27 PM CDT, 17 hours 49 minutes before
ALZ011>015-017>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON...GENERALLY ALONG
AND NORTH OF INTERSTATE 20.  THIS FLASH FLOOD WATCH WILL BE
EXTENDED FURTHER SOUTH FOR TONIGHT.  WITH THE GROUND SATURATED IN
MANY SPOTS...ADDITIONAL HEAVY RAINFALL WILL PRODUCE QUICK RUNOFF AND
CAUSE FLASH FLOODING.

THE WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST SEVERAL
DAYS. A WEAK SURFACE BOUNDARY REMAINS ACROSS NORTH ALABAMA...
WITH NUMEROUS SMALLER SCALE BOUNDARIES FROM PREVIOUS DAYS
THUNDERSTORMS COVERING THE AREA...AND ATMOSPHERIC MOISTURE CONTENT
REMAINING HIGH.  ALL OF THESE FACTORS WILL LEAD TO THUNDERSTORM
DEVELOPMENT THROUGH THIS EVENING.  THE STORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A SURFACE FRONT WILL MOVE INTO SOUTHERN ALABAMA FRIDAY...AND SLOWLY
RETURN NORTHWARD AGAIN NEXT WEEK.  THEREFORE...SHOWERS AND
THUNDERSTORMS ARE EXPECTED THURSDAY...WITH THE POSSIBILITY OF
LOCALIZED HEAVY RAIN AND DAMAGING WINDS.  DECREASING CHANCES
ARE EXPECTED FRIDAY THROUGH SUNDAY.  AS THE FRONT RETURNS
NORTHWARD...RAIN CHANCES GO UP AGAIN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 19, 7:08 AM CDT, 8 minutes before
ALZ023-024-191300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 AM CDT THU JUN 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND JEFFERSON
COUNTIES UNTIL 800 AM CDT...

AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN...
BROOKWOOD...NORTH JOHNS...HUEYTOWN AND BESSEMER THROUGH 800 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3360 8746 3303 8765 3324 8702 3344 8674

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:30 PM CDTFlash Flood WarningBMXLowndes2 hr
Jun 19, 12:55 AM CDTFlash Flood WarningBMXLowndes3 hr
Jun 19, 2:26 AM CDTFlash Flood WarningBMXPike4 hr
Jun 19, 11:46 AM CDTSevere Thunderstorm WarningBMXCherokee44 min
Jun 19, 4:35 PM CDTSevere Thunderstorm WarningBMXLee40 min
Jun 19, 4:58 PM CDTSevere Thunderstorm WarningBMXJefferson32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.